SAMJ: South African Medical Journal
versão On-line ISSN 2078-5135
versão impressa ISSN 0256-9574
CONRADIE, F et al. Prevalence and incidence of symmetrical symptomatic peripheral neuropathy in patients with multidrug-resistant TB. SAMJ, S. Afr. med. j. [online]. 2014, vol.104, n.1, pp.24-26. ISSN 2078-5135.
BACKGROUND: Symptomatic symmetrical peripheral neuropathy (SSPN) is common in patients with HIV infection. It is also a common adverse event associated with both tuberculosis (TB) treatment and antiretroviral therapy (ART), particularly stavudine. While tenofovir is the one of recommended first-line nucleotide reverse transcriptase inhibitors (NRTIs), there is a risk of nephrotoxicity when using tenofovir together with the aminoglycosides needed to treat multidrug-resistant (MDR) TB. Thus, stavudine is often chosen as a treatment option for the HIV-infected MDR TB patient. OBJECTIVE: To assess whether use of stavudine both before and during treatment for MDR TB increased the prevalence and incidence of SSPN. METHOD: MDR TB patients at Sizwe Tropical Disease Hospital were examined for signs of prevalent SSPN. Age, gender, HIV status, alcohol use, TB and HIV treatment regimens both prior to admission and current, and concomitant medications were recorded. RESULTS: In this cohort of 246 patients, we found that 24.4% of patients with MDR TB had SSPN at time of admission for treatment of MDR TB. They were more likely to be HIV-infected (odds ratio (OR) 3.21; 95% CI 1.25 - 8.21) and tended to have longer (>7 months) exposure to stavudine (OR 1.81; 95% CI 0.90 - 3.63). Incident SSPN occurred in 17% of patients and was associated with older age (hazard ratio (HR) 3.00; 95% CI 1.30 - 6.89) and exposure to terizidone (HR 2.98; 95% CI 0.94 to 4.61) or, to a lesser extent, with stavudine (crude HR 1.62; 95% CI 0.65 - 4.01) in the first 6 months of MDR TB treatment. This common adverse event emphasises the need for the development of less toxic drugs for the treatment of MDR TB.